Vitiligo is a condition that causes the loss of skin colour in spots. Is said to occur when the cells that produce melanin die or cease functioning – Normally, hair and skin colour is controlled by melanin.
Vitiligo affects everyone and anyone, regardless of their skin types; nonetheless it may be more noticeable in people with darker skin. The condition is not life-threatening or infectious. However, It can be unpleasant or make you feel awful about yourself.
The degree and rate of colour loss from vitiligo cannot be predicted – It can affect the skin on any part of your body. It can go as far as affecting the hair and the inside of the mouth.
SYMPTOMS OF VITILIGO
Usually, the discoloration initially appears on the hands, feet, arms, face and lips.
Here are some symptoms of Vitiligo: –
- Patchy loss of skin color
- Premature whitening or graying of the hair on your scalp, eyelashes, eyebrows or facial hair
- Loss of colour in the tissues that line within your mouth and nose (mucous layers)
- Loss of or change in colour of the internal layer of the eyeball (retina) can begin at any age, yet regularly shows up before age 20.
Contingent upon the kind of vitiligo you have, the discolored patches may cover: –
- Many parts of your body. With this most common sort, called generalized vitiligo, the patches regularly advance likewise on corresponding body parts (symmetrically);
- Only one side or some portion of your body. This sort is called segmental vitiligo. It has a tendency to happen at a younger age, then advance for a year or two, and finally stop;
- One or just a couple of areas of your body. This sort is called confined (focal) vitiligo.
It’s hard to anticipate how your infection will advance – Sometimes the patches quit forming without treatment. In most cases, pigment loss spreads and in the end includes the greater part of your skin. Once in a while, the skin recovers its colour.
CAUSES OF VITILIGO
Skin layers and melanin
Just as stated in the introduction, Vitiligo occurs when the pigment-producing cells (melanocytes) have been destroyed or stop functioning — the pigment that gives your skin, hair and eyes color. Specialists do not know why the cells die or fail, but it might be identified with:
A condition in which your immune system attacks and destroys the melanocytes in the skin;
Family history (heredity);
An activating event, such as sunburn, stress or exposure to industrial chemicals, etc.
RISK / COMPLICATIONS
Victims of this condition may be at high risk of:
Eye complications, such as inflammation of the iris (iritis);
Social or psychological distress; and
Sunburn and skin cancer;
Treatments for Vitiligo may restore color to the affected skin, but it does not avert continued loss of skin color or any recurrences of this condition.
The truth be told, Vitiligo has no cure! However, treatment may help to stop or slow the discoloring process and return some color to your skin.
These treatments are diverse, so also their results vary and are unpredictable. Some treatments have serious side effects. So your specialist may propose that you initially take a try at enhancing the presence of your skin by applying concentrated self-tanning products or cosmetics (make-up).
No medication can stop this condition — the loss of pigment cells (melanocytes). However, a few medications utilized alone or with light therapy, can help reestablish some skin tone.
Inflammation controlling creams. Corticosteroid cream may help return colour to the affected skin area, especially if used at an early stage of the disease. You may not see an adjustment in your skin’s colour for a while.
This kind of cream is effective and simple to use. However, it can bring about symptoms, for example, skin diminishing or the presence of streaks or lines on your skin.
Medications that affect the immune system. Ointments containing tacrolimus or pimecrolimus (calcineurin inhibitors) may be successful for individuals with little regions of de-pigmentation, particularly on the face and neck.
Treatment may have fewer symptoms than corticosteroids and can be utilized with bright B (UVB) light.
Be that as it may, the Food and Drug Administration has cautioned about a possible connection between these medications and lymphoma and skin cancer.